Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2007, 1:02 PM CDT for 4 counties in South Dakota. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2007, 1:02 PM CDT (18:02 UTC)
- Expired
- Jul 18, 2007, 1:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:03 PM CDT | TSTM WND GST 45 | 5 S Madison, SD | |
| Jul 18, 1:30 PM CDT | TSTM WND GST 60 | 1 N Dell Rapids, SD | CROPS FLATTENED |
| Jul 18, 1:40 PM CDT | TSTM WND GST 60 | 8 Nw Colton, SD | WIND GUSTS UP TO 60 MPH...BRIEFLY LIFTED METAL BUILDING ROOF AND TOSSED RAIN SOAKED RUG 10 FEET. ALSO A FEW HAIL STONES JUST UNDER PENNY SIZE. |
| Jul 18, 1:40 PM CDT | TSTM WND GST 60 | 8 Wnw Colton, SD | WIND GUSTS UP TO 60 MPH...BRIEFLY LIFTED METAL BUILDING ROOF AND TOSSED RAIN SOAKED RUG 10 FEET. ALSO A FEW HAIL STONES JUST UNDER PENNY SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 181802
SVRFSD
SDC079-087-099-101-181830-
/O.NEW.KFSD.SV.W.0169.070718T1802Z-070718T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 PM CDT WED JUL 18 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
SOUTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 130 PM CDT
* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WENTWORTH TO 8 MILES NORTHWEST
OF ORLAND...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF MADISON
TO 12 MILES SOUTHWEST OF MADISON...MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLMAN AROUND 110 PM CDT...
ORLAND AROUND 115 PM CDT...
CHESTER AROUND 125 PM CDT...
TRENT...DELL RAPIDS...COLTON AROUND 130 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4375 9722 4390 9737 4398 9737 4409 9682
4376 9649
$$
LIEBL2 follow-up statements
000
WWUS53 KFSD 181817
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT WED JUL 18 2007
SDC087-181826-
/O.CAN.KFSD.SV.W.0169.000000T0000Z-070718T1830Z/
MCCOOK SD-
116 PM CDT WED JUL 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK COUNTY IS CANCELLED...
LAT...LON 4376 9712 4384 9712 4385 9714 4385 9730
4391 9735 4398 9735 4409 9682 4377 9649
$$
SDC079-099-101-181830-
/O.CON.KFSD.SV.W.0169.000000T0000Z-070718T1830Z/
MOODY SD-LAKE SD-MINNEHAHA SD-
116 PM CDT WED JUL 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN MINNEHAHA...SOUTHERN LAKE AND SOUTHWESTERN MOODY
COUNTIES...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
WENTWORTH TO 4 MILES NORTHWEST OF ORLAND...MOVING SOUTHEAST AT 25
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CHESTER AROUND 125 PM CDT...
COLTON...DELL RAPIDS...TRENT AROUND 130 PM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4376 9712 4384 9712 4385 9714 4385 9730
4391 9735 4398 9735 4409 9682 4377 9649
$$
LIEBL000
WWUS53 KFSD 181833
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 PM CDT WED JUL 18 2007
SDC079-099-101-181842-
/O.EXP.KFSD.SV.W.0169.000000T0000Z-070718T1830Z/
MOODY SD-LAKE SD-MINNEHAHA SD-
132 PM CDT WED JUL 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE AND
SOUTHWESTERN MOODY COUNTIES EXPIRED AT 130 PM CDT...
THE STRONGEST PART OF THIS STORM HAS EXITED THE COUNTY.
LAT...LON 4376 9712 4384 9712 4385 9714 4385 9730
4391 9735 4398 9735 4409 9682 4377 9649
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:30 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 10:30 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT WED JUL 18 2007 .DISCUSSION... FOR THE REMAINDER OF TODAY AND INTO THIS EVENING...THE MAIN QUESTION IS WHERE...WHEN...AND HOW STRONG WILL THUNDERSTORMS BE. CURRENTLY MUCH OF THE SERN CWA IS UNDER A MODERATE RISK FOR SEVERE WEATHER. LOOKS LIKE THE BEST CHANCE FOR SURFACED BASED STORMS WILL BE ACROSS NW IA...WHEN LACK OF CLOUD COVER WILL ALLOW SFC TEMPERATURES TO APPROACH THE CONVECTIVE TEMP THIS AFTERNOON. STILL THE QUESTION REMAINS HOW MUCH WILL CIRRUS BLOW OFF FROM ONGOING SHOWERS WILL AFFECT OTHER AREAS. COOLED HIGH TEMPERATURES OFF SOME TODAY IN THE NORTH...DUE TO SHOWERS AND CLOUD COVER. EVEN WITH CURRENT SHOWERS...ELEVATED LAPSE RATES ABOVE THE LOW LEVEL INVERSION ARE VERY STEEP. THIS ALONG WITH S/WV MOVING ACROSS SRN CWA AND SFC BNDRY ALONG THE I-90 CORRIDOR...FULLY EXPECT THUNDERSTORM DEVELOPMENT IN THE ERN CWA THIS AFTERNOON. IF SFC BASED STORMS CAN THUNDERSTORMS DEVELOP ACROSS NW IA...SHEAR PROFILES SUPPORT SUPERCELL DEVELOPMENT INITIALLY. THERE IS A MINIMAL POTENTIAL FOR TORNADOES WITH THESE STORMS...HOWEVER THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. BOTH ABR AND OAX 12Z SOUNDINGS DID SHOW SOME MID LEVEL DRY AIR ADDING TO THE RISK OF STRONG DOWNDRAFTS...AND MU CAPE VALUES 3000-4000 J/KG SUPPORT STRONG UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL...ALTHOUGH FREEZING LEVEL IS VERY HIGH AROUND 15000 FT AND WET BULB ZERO AROUND 13000 FT...WHICH WILL DIMINISH SIZE OF HAIL SOMEWHAT. NORTH OF THE BNDRY...INTO SE SD AND NW MN...CONVECTION IS MORE LIKELY TO REMAIN ELEVATED. CURRENTLY SHOWERS NOT LOOKING VERY IMPRESSIVE ON RADAR OR SAT...BUT CANT RULE OUT STRONGER STORMS LATER TODAY AS WAVE MOVES EAST ALONG THE BNDRY...WITH THE BEST CHANCE FOR SEVERE STORMS INTO SW MN. ALSO WILL HAVE TO WATCH S/WV OVER SW ND...THIS MAY PRODUCE THUNDERSTORM ACTIVITY THAT COULD MOVE INTO THE WRN CWA LATE THIS EVENING. && .AVIATION... MAINLY VFR CONDITIONS FOR TODAY...HOWEVER SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY...MAINLY EAST OF INTERSTATE 29. A COLD FRONT WILL PUSH SOUTH TONIGHT...BRINGING AN END TO THE CHANCE OF THUNDERSTORMS. && .PREV DISCUSSION... MAIN STORY FOR TODAY WILL ONCE AGAIN BE WHEN AND WHERE CONVECTION WILL DEVELOP OVER OUR AREA IN ASSOCIATION WITH A FRONTAL BOUNDARY LYING OVER THE REGION. CURRENT OBS WOULD INDICATE SURFACE FRONT POSITIONED JUST TO THE SOUTH OF INTERSTATE 90. IN ADDITION...SHOWER AND THUNDERSTORM IS ACTIVITY PRESENTLY PICKING UP OVER THE WESTERN PORTIONS OF SOUTH DAKOTA OUT AHEAD OF AN UPPER/MID LEVEL WAVE OVER MONTANA AND WYOMING. IT WILL BE THIS WAVE WHICH WILL AFFECT OUR AREA LATER THIS AFTERNOON AND TONIGHT AS IT INTERACTS WITH AFOREMENTIONED BOUNDARY...AS THE BOUNDARY SAGS EVER SO SLOWLY SOUTHWARD THROUGH THE DAY. DO NOT EXPECT MUCH ACTIVITY THROUGH THE MORNING HOURS AS TWO WEAK IMPULSES...ONE CURRENTLY TO OUR EAST AND ANOTHER TO OUR SOUTHWEST...CONTINUE TO PUSH AWAY FROM OUR AREA THROUGH THE MORNING. THEN EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND NEAR BOUNDARY DURING THE AFTERNOON AND EVENING WITH THE HEATING OF THE DAY AND ADDITIONAL FORCING PROVIDED BY THE PREVIOUSLY MENTIONED WAVE COMING OUT OF THE NORTHERN ROCKIES. SEVERE WEATHER WILL BE A POSSIBILITY...MAINLY ALONG AND SOUTH OF INTERSTATE 90...WITH HIGH CAPE VALUES AND DECENT SHEAR IN PLACE OVER THE AREA. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE GREATEST THREAT WITH ANY STORMS THAT MAY DEVELOP. WILL BE ANOTHER HOT DAY...THROUGH NOT AS HOT AS YESTERDAY WITH MORE CLOUDINESS AND EXPECTED SHOWER ACTIVITY...THOUGH WILL BE VERY HUMID ONCE AGAIN AS DEW POINTS CLIMB INTO THE LOWER TO MID 70S AS MOISTURE CONVERGES ALONG THE FRONT. SHOWER AND THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE OVERNIGHT HOURS OF TONIGHT...EXITING OUR FAR SOUTHEASTERN ZONES EARLY THURSDAY MORNING. THIS WILL LEAD TO A MUCH NICER DAY ON THURSDAY AFTERNOON WITH LOWER HUMIDITY AND TEMPERATURES ACTUALLY A LITTLE BELOW NORMAL FOR THIS TIME OF YEAR. LOOKS DRY WITH A GRADUAL WARM UP FOR THE END OF THE WEEK INTO THE WEEKEND WITH AN UPPER LEVEL RIDGE STRENGTHENING OVER THE CENTRAL U.S. THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL
Hazardous weather outlook, Jul 18, 8:25 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 AM CDT WED JUL 18 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 825 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY. THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 18, 7:07 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL SIOUX FALLS 43.54N 96.73W
07/17/2007 E1.00 INCH MINNEHAHA SD NWS EMPLOYEE
NEAR 41ST AND BAHNSON
&&
MGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 52 min |
| Jul 17, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 23 min |
| Jul 17, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 34 min |
| Jul 17, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 15 min |
| Jul 18, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.